When a doctor prescribes medication, the main goal is to treat an ongoing ailment where no relief was found through alternative means. When you start taking prescription medication, you never intend to become dependent on it. Rather, you’re looking to find relief from your pain, anxiety, sleeplessness, or other issues. However, when you start taking potent medication like barbiturates, you run into a unique problem of becoming addicted. Barbiturate use was widespread decades ago, and it was the go-to medication for treating anxiety panic attacks. However, it has largely been phased out by benzodiazepines and Z-drugs.
Before the use of benzos and Z-drugs, barbiturates like Luminal had a history of devastation and addiction. These drugs first came into existence in 1903 when German chemists sought new means of treating overactive nervous system conditions. In 1912, phenobarbital made its debut onto the market with the name Luminal. Doctors routinely used it for these conditions until the 1960s, when benzodiazepines started taking over. Luminal was used to treat epilepsy, and it was also prescribed for neonatal jaundice until phototherapy was found to work better.
Although barbiturates are less common today, there is still a black market demand for them. In severe cases that benzodiazepines can’t fix, a doctor will treat epilepsy or insomnia with these drugs. Luminal is one such barbiturate that remains in existence. Although it’s prescribed with extreme caution, it has shown effectiveness in treating these issues. When taken as prescribed by a doctor, it typically produces favorable outcomes. However, as you’ll find with any drug, it can lead to abuse when placed in the wrong hands.
One of the primary issues prescribers face is that 1 mg (milligram) too much of a barbiturate can lead to a fatal overdose. These drugs are so potent that using slightly more than prescribed can lead to death. If you’ve become tolerant to Luminal, you must speak to your doctor immediately. It’s the first step before developing a chemical dependency and becoming addicted. If you’re concerned about Luminal addiction and you’ve been considering treatment, let us explain how we can help.
What Is Luminal?
Phenobarbital, also known by its generic name Luminal, is available legally in the United States if you have a prescription from a licensed physician. It’s considered an anticonvulsant/hypnotic drug and belongs to a broader class of central nervous system (CNS) depressants. Although chemically different, it shares similarities with alcohol, opioids, and benzodiazepines. It can be taken orally in capsule or tablet form. When abused, people may inject it or snort the powder, which is extremely dangerous.
When ingested orally, it can take up to 30 minutes before taking effect and last up to eight hours. WebMD states that Luminal controls abnormal electrical activity in the brain when a seizure occurs and depresses the central nervous system, helping to ease the individual’s nerves. During this calming period, the individual is then able to produce more gamma-Aminobutyric acid (GABA), a naturally occurring brain chemical responsible for sleep and anxiety reduction.
Despite its therapeutic effects, some people who use it will become dependent on the medication and start abusing it. Drug abuse is when someone uses higher doses of the medication than prescribed, uses it longer than prescribed, or takes it in ways inconsistent with the intended use. The more you take Luminal, the more your body depends on it to produce GABA. Upon stopping the drug, you can experience severe Luminal withdrawal symptoms because your body cannot produce GABA by itself.
If you’ve been prescribed Luminal or have used it for a prolonged period, it’s important to know the signs of addiction.
What Are the Signs of Luminal Addiction?
As a potent sedative that shouldn’t be used for more than two weeks, Luminal addiction can come on quickly. Anything longer than two weeks is considered long-term use. When compared to other drugs, the signs of addiction will be more pronounced due to its effects. The more Luminal someone uses, the higher their tolerance will grow. Unfortunately, this can even happen to those who take the medication as prescribed. If this occurs, you must immediately alert the treating physician and explain everything that’s happening.
According to In The Know Zone, an estimated 1,493 people were rushed to emergency departments across the United States in 2011 due to Lumina use, which is shockingly high due to the low number of prescriptions written. Additionally, Luminal tolerance can be fatal; even a modest increase in your daily dose can lead to an overdose. As you increase the dosage to experience the effects you once did when starting a Luminal regimen, the odds of losing your life also increase dramatically. Those who use Luminal carelessly are gambling with their lives. However, they may not know how to stop or fear withdrawal symptoms.
Understanding the signs of a Luminal addiction can help you or someone you love who might be taking the drug. Identifying a drug addiction isn’t always easy when you don’t know what to look for. However, when you observe someone’s behavior after learning the signs, it’s much easier. Addiction rates are surging across the country, so knowing the following can save a life. Some signs are:
- Mood swings
- Intoxication that appears similar to alcohol but doesn’t have an odor
- Shallow breathing
- Coordination loss
- Slow or slurred speech
- Impaired judgment
- Memory loss
- Chronic exhaustion
- Irritability or agitation
- Unclear thoughts
- Impotence in men
- Delayed emotional reactions
Other signs could point to a growing chemical dependency and that an addiction is forming. Someone addicted to Luminal can exhibit the following:
- Strong cravings for Luminal
- Unsuccessful attempts to cut down or quit the drug
- Taking more Luminal than prescribed or more frequently
- Only taking the medication to stave off withdrawal symptoms
- Continued use despite the adverse consequences, such as getting caught stealing to support your drug use
- Hiding drug use from friends or loved ones
- Using Luminal in conjunction with other drugs or alcohol to enhance its effects
If you or someone you love is exhibiting the signs listed above, it’s time to seek professional addiction treatment. Admitting a problem is present is challenging, but it’s the first step to saving your life. Since Luminal withdrawal is among the most dangerous of any drugs, you must seek medical detox to avoid seizures and other potentially fatal symptoms.
What Is Involved in Luminal Addiction Treatment?
If you’ve made the conscious decision to get help, know that you’re making the right choice. The first step is medical detox, which is the process of ridding your body of barbiturates and other drugs or alcohol in your system. It’s an uncomfortable procedure that lasts a couple of days to a week under the care of trained medical professionals. You may be given medication to ease your symptoms and the highest level of care as you purge everything from your system. While it’s a vital piece in the continuum of care, it’s not enough to keep you sober long-term.
Once you make it past this stage, you’ll move into the next level of care to focus on dealing with triggers and the reasons you started abusing Luminal. The severity of your addiction and how long you’ve been using will dictate where you end up, which could either be an inpatient residential treatment facility or an outpatient program. Either way, you’ll attend individual and group therapy sessions and participate in cognitive behavioral therapy (CBT) to help you overcome your addiction. Although it’s a disease with no cure, it can be managed.
Once complete, our caring staff will point you in the right direction, helping you with aftercare and finding 12-step programs and sober friends to maintain your new life. No matter how deep you fall into your addiction, there is always a way out. We’ll help you get there.
How Dangerous Is Luminal Overdose?
All drugs carry a risk if you experience an overdose and can be fatal, but barbiturate drugs like Luminal pose a unique threat. In most cases, when someone develops drug tolerance, they can increase their dose to accommodate their needs. With Luminal, a slight increase, even while tolerant, can lead to an overdose. All drugs are dangerous, but barbiturates are among the most problematic, which is why they’ve largely been phased out by the medical community.
Luminal Abuse Statistics
- Luminal prompted 1,493 emergency room visits in 2011
- Two percent of the U.S. population using prescription drugs nonmedically.
- Nine percent of high school students admitted to use barbiturates nonmedically once in their lives.